Alert archive / Alabama / Flash Flood Warnings in 2013
Flash Flood Warning 10, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Jun 5, 2013, 8:16 AM CDT for Colbert County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 5, 2013, 8:16 AM CDT (13:16 UTC)
- Expired
- Jun 5, 2013, 11:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Colbert County, AL
The radar
The Columbus AFB radar (KGWX), 101 km from the middle of the area, began a volume at 13:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 1.3 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2499 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 459 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 6:11 AM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, Jun 5, 6:11 AM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 611 AM CDT WED JUN 5 2013 .UPDATE... FOR 12Z TAFS && .DISCUSSION... /ISSUED 332 AM CDT WED JUN 5 2013/ A BREAK DOWN OF THE OMEGA BLOCK UPPER FLOW PATTERN IS OCCURRING AS THE UPPER LOW OVER THE NORTHERN PLAINS EDGES EASTWARD AND THE UPPER LOW OVER NORTHERN QUEBEC MOVES OFF TO THE NORTHEAST. FURTHER WEST, AN UPPER LOW IS ROTATING AROUND THE GULF OF ALASKA WHILE A RIDGE BUILDS OVER THE CENTRAL ROCKIES. THE UPPER LOW MOVING ACROSS THE DAKOTAS AND GREAT LAKES WILL CONTINUE TO SEND MID-LEVEL SHORTWAVE TROUGHS ACROSS THE SOUTHEAST OVER THE NEXT COUPLE OF DAYS. THE FIRST ONE IS JUST CROSSING THE OHIO AND TN VALLEYS FOR TODAY AND TONIGHT. FOR NOW, IT APPEARS INCREASED CLOUD COVER AND ISOLATED THUNDERSTORMS WILL BE THE MAIN IMPACT THIS MORNING. THEN, AS DAYTIME HEATING BEGINS TO DESTABILIZE THE ENVIRONMENT LATER THIS AFTERNOON INTO TONIGHT, SCATTERED THUNDERSTORMS WILL BE POSSIBLE. HIGHER POPS HAVE BEEN RETAINED FOR TONIGHT DUE TO THE APPROACH OF ANOTHER MID-LEVEL SHORTWAVE TROUGH CURRENTLY OVER THE CENTRAL PLAINS (KS/OK). AS THIS MID-LEVEL SHORTWAVE MOVES CLOSER, IT WILL INDUCE MOISTURE ADVECTION WITH DEWPOINTS RISING INTO THE LOW 70S BY THIS AFTERNOON AND EVENING. THIS WILL ALSO MEAN WARMER OVERNIGHT LOWS BY THURSDAY MORNING. SHOWERS AND STORMS FROM THE SECOND SHORTWAVE TROUGH WILL LIKELY BEGIN TO OVERSPREAD AREAS FURTHER TO THE NORTHWEST (OZARKS/MS RIVER VALLEY) BY THURSDAY WITH THE TN VALLEY IMPACTED MAINLY DURING THE AFTERNOON AND EVENING. AN ANALYSIS OF FORECAST INSTABILITY AND WIND SHEAR DOES INDICATE A MODERATELY UNSTABLE AND WEAKLY SHEARED ENVIRONMENT. IN ADDITION, WET MICROBURSTS ASSOCIATED WITH BOWING LINE SEGMENTS AND CLUSTERS OF STORMS LOOK PLAUSIBLE. AS MENTIONED BY THE PREVIOUS SHIFT, PWATS AND MUCH HIGHER HUMIDITY WILL TRANSLATE TO EFFICIENT HYDROMETEOR PRODUCTION AND THUS VERY HEAVY RAINFALL. SHOWER ACTIVITY WILL BECOME MORE DOMINANT/WIDESPREAD WITH THE LOSS OF DAYTIME HEATING TRANSLATING TO SCATTERED THUNDERSTORMS (AS OPPOSED TO WIDESPREAD) THURSDAY NIGHT. A SFC COLD FRONT DOES ACCOMPANY THIS MID-LEVEL SHORTWAVE, BUT THERE IS STILL SOME UNCERTAINTY WHETHER IT WILL COMPLETELY PASS OVER THE TN VALLEY. ADDITIONAL CONSIDERATIONS ARE GIVEN TO THE DEVELOPING TROPICAL DISTURBANCE OVER THE YUCATAN/CENTRAL GULF OF MEXICO WHICH IS CURRENTLY PROGGED TO PROCEED ACROSS THE NW GULF COAST INTO GA. POSSIBLE IMPACTS FROM THIS SYSTEM MAY ACTUALLY BE IN THE FORM OF COOLER NW FLOW (POSSIBLE DRY SLOT/DRY AIR ADVECTION) ACROSS THE TN VALLEY DUE TO A NW FLOW REGIME INDUCED BY BOTH THE COLD FRONT, MID-LEVEL SHORTWAVE, AND TROPICAL DISTURBANCE. NEVERTHELESS, HAVE MAINTAINED CHC POPS FOR ALL OF FRIDAY ESPECIALLY GIVEN THE UNCERTAINTY WITH THE TROPICAL FEATURE. THE UPPER FLOW PATTERN SHOULD TRANSITION TO QUASI-ZONAL ACROSS THE SOUTHEAST WITH SEVERAL SHORTWAVE TROUGHS WRAPPING AROUND THE OPEN WAVE TROUGH (FORMERLY CUTOFF LOW). ADDITIONALLY, AN ELONGATED TROUGH MOVING OVER THE NORTHERN PERIPHERY OF THE BUILDING RIDGE TO THE WEST, LOOKS TO APPROACH THE CENTRAL PLAINS BY SATURDAY. THERE IS THE POSSIBILITY THAT ONE OF THESE EDDIES/MID-LEVEL SHORTWAVE TROUGHS COULD RESULT IN THE DEVELOPMENT OF ISOLATED AFTERNOON THUNDERSTORMS ON SATURDAY AFTERNOON OVER THE HIGHER ELEVATIONS OF THE CUMBERLAND PLATEAU, BUT AM NOT CERTAIN THERE WILL BE ENOUGH MOISTURE TO SUPPORT ADDING THIS TO THE FORECAST AT THIS TIME. THE REST OF THE EXTENDED FORECAST MAINLY CONCERNS A TRANSITION TO AN AMPLIFIED UPPER FLOW PATTERN AS THE RIDGE BUILDS OVER THE WESTERN US AND A LONGWAVE TROUGH DEVELOPS OVER THE EASTERN US. DURING THE TRANSITION, SEVERAL SHORTWAVE TROUGHS LOOK TO DEVELOP WITHIN THE NW FLOW FROM THE CORN BELT SE ACROSS THE SOUTHEAST, THAT COULD SEND MCS FEATURES ACROSS THE REGION. THUS, HAVE KEPT SCHC POPS IN THE FORECAST FROM SUNDAY NIGHT THROUGH TUESDAY. FURTHERMORE, HAVE KEPT TEMPERATURES CLOSER TO CLIMO (LOWER THAN GUIDANCE) DURING THE EXTENDED GIVEN THE NW FLOW REGIME AND POSSIBILITY OF PRECIPITATION. SL.77 && .AVIATION... FOR 12Z TAFS...5H TROF NOW ALONG THE MS/AL BORDER ALONG WITH A THETA E RIDGE. THIS COMBINATION WAS PRODUCING A LINE OF SHRA/TSRA THAT SHOULD MOVE ACROSS THE CWA THIS MRNG AND INTO THE AFTN. THE STORMS SHOULD INCREASE IN AREAL COVERAGE AND INTENSITY THIS AFTN DUE TO DAYTIME HEATING AND THE UPPER TROF MOVING ACROSS THE TN VALLEY. MODELS HINT AT A BREAK IN THE PCPN BETWEEN 00Z AND 08Z TONIGHT AS THE TROF MOVES EAST OF THE CWA. BUT MVFR CEILINGS ARE EXPECTED AFTER 08Z ALONG WITH ANOTHER CHC OF VCSH AS ANOTHER WEAK TROF APPROACHES THE AREA. THUS UNTIL 08Z...MAINLY VFR CONDITIONS ARE EXPECTED (EXCEPT MVFR IN TSRA)...AFTER 08Z MVFR CONDITIONS LOOKS LIKELY FOR BOTH KMSL/KHSV. 07 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jun 5, 3:58 AM CDT, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 358 AM CDT WED JUN 5 2013 ALZ001>010-016-TNZ076-096-097-051800- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 358 AM CDT WED JUN 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... A WEAK UPPER DISTURBANCE WILL PRODUCE A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA...MAINLY THIS AFTERNOON AND EVENING. THE CHANCE OF SEVERE WEATHER IS LOW BUT A FEW STORMS MAY PRODUCE STRONG WIND GUSTS...SMALL HAIL AND LOCALIZED HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THERE IS A BETTER CHANCE OF THUNDERSTORMS ON THURSDAY AND FRIDAY AS A COLD FRONT APPROACHES THE AREA. THE PRIMARY THREATS WILL BE GUSTY WINDS...SMALL HAIL AND LOCALLY HEAVY RAINFALL. THERE IS A SLIGHT CHANCE OF MORE THUNDERSTORMS BEGINNING SUNDAY NIGHT AND CONTINUING THROUGH TUESDAY. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jun 5, 7:49 AM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
749 AM CDT WED JUN 5 2013
ALZ002-003-051345-
COLBERT AL-FRANKLIN AL-
749 AM CDT WED JUN 5 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COLBERT AND NORTHERN
FRANKLIN COUNTIES UNTIL 845 AM CDT...
AT 748 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 9 MILES NORTHEAST OF RED
BAY...MOVING EAST AT 25 MPH.
FREQUENT LIGHTNING...VERY HEAVY RAINFALL...HAIL UP TO THE SIZE OF
PEAS AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MUSCLE SHOALS...SHEFFIELD...RUSSELLVILLE...TUSCUMBIA AND LITTLEVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL OCCURRING WITH THIS STORM MAY LEAD TO MINOR FLOODING
ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 3471 8802 3475 8785 3473 8781 3474 8774
3478 8770 3482 8754 3450 8754 3445 8804
TIME...MOT...LOC 1244Z 251DEG 21KT 3452 8800
KULAThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 7:49 AM CDT | Special Weather Statement | HUN | Colbert | 56 min |
| Jun 5, 8:36 AM CDT | Special Weather Statement | HUN | Franklin | 69 min |
| Jun 5, 8:55 AM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lawrence | 35 min |
| Jun 5, 9:04 AM CDT | Special Weather Statement | HUN | Lawrence | 41 min |
| Jun 5, 9:33 AM CDT | Special Weather Statement | HUN | Colbert | 27 min |
| Jun 5, 10:08 AM CDT | Special Weather Statement | HUN | Lauderdale | 52 min |
| Jun 5, 10:28 AM CDT | Flash Flood Warning | HUN | Colbert, Lauderdale | 3 hr |
| Jun 5, 10:44 AM CDT | Special Weather Statement | HUN | DeKalb, Jackson, Madison, Marshall | 61 min |
| Jun 5, 12:04 PM CDT | Flash Flood Warning | HUN | Lauderdale | 3 hr |
| Jun 5, 12:48 PM CDT | Special Weather Statement | HUN | Limestone | 42 min |
| Jun 5, 1:20 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 25 min |
| Jun 5, 4:26 PM CDT | Special Weather Statement | HUN | Lawrence | 49 min |
| Jun 5, 5:17 PM CDT | Special Weather Statement | HUN | Limestone | 43 min |
| Jun 5, 10:40 AM CDT | Special Weather Statement | HUN | Franklin, Lincoln, Moore | 65 min |
Nearby
Flash Flood Warnings in Alabama, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.